Display Settings:

Format

Send to:

Choose Destination
BMC Psychiatry. 2003 May 10;3:4. Epub 2003 May 10.

Risk factors of thyroid abnormalities in bipolar patients receiving lithium: a case control study.

Author information

  • 1Department of Psychiatry, Roozbeh Academic and Referral Psychiatric Center. ahmadiab@sina.tums.ac.ir

Abstract

BACKGROUND:

Lithium-induced thyroid abnormalities have been documented in many studies. They may occur despite normal plasma lithium levels. The objectives of this study were: 1) to determine possible relationship between lithium ratio, defined as erythrocyte lithium concentrations divided by plasma lithium concentrations, and thyroid abnormalities in bipolar patients receiving lithium and 2) to find other possible risk factors for developing thyroid abnormalities in the subjects.

METHODS:

Sixty-eight bipolar patients receiving lithium therapy were enrolled in a cross-sectional evaluation of thyroid function test and thyroid size. Patients were divided into two groups based on their thyroid function tests and thyroid sizes. Erythrocyte and plasma lithium concentrations were determined by atomic absorption spectrometry for each patient. Lithium ratio was then calculated.

RESULTS:

No significant differences were found between age, positive family history of affective disorder, plasma lithium concentration, erythrocyte lithium concentration, and lithium ratio comparing the two groups. Thyroid abnormalities was significantly higher in women than in men (p < 0.05).

CONCLUSIONS:

Lithium ratio does not appear to have a predictive role for thyroidal side effects of lithium therapy. Female gender was the main risk factor. We suggest more frequent thyroid evaluation of bipolar women who are treated with lithium.

PMID:
12740023
[PubMed - indexed for MEDLINE]
PMCID:
PMC161797
Free PMC Article

Images from this publication.See all images (1)Free text

Figure 1
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk